Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Reaction to Novocaine

03/04/2008

Question:

I am 50 years of age and no health problems ( I have recently had a complete physical to include blood work ) yesterday I had work done for a crown. I received an injection of Novocaine and shortly after I got a little dizzy ,but when I laid bak it seemed better. The doctor finished the procedure and fitted me for a temp . , I did not say anything to him - I thought it would pass. it progressivley got worse when they sat me up, the room went round & round , I could not stand, or sit up, movement made me nauseated. They gave me oxg, and sugar - ( 6 hours since my last meal)After an hour I had to vomit . After I did that I felt somewhat better, the room spinning slowed down, I sat another 1/2 hour - had the shakes , feeling vert very weak. but finally was able to go home - not by my own, I could not drive, when I git home I ate a little bit of noodles drank some water and went to sleep,still weak. This morining, no spinning , but feeling a little weak, I have eaten ok. So what happened. I have have the injection before and have never had this happen. It was an extremely scary moment.

Answer:

Thank you for your question.

I am sorry you were not feeling well. Your vital signs, such as heart rate and blood pressure, are important to diagnose these symptoms. Low blood pressure can lead to nausea and even vomiting, so that is important. Fainting, or near fainting, technically called vasovagal syncope, leads to low blood pressure and low heart rate. This typically occurs in younger patients or anxious older patients.

Effects of syncope, particularly the slow heart rate can persist for quite some time later in the day but is very, very unlikely to last into the next day. If you were fine after eating breakfast, then the above is a possible explanation. There are other unrelated conditions, or underlying medical conditions, that could cause this.

Without the vital signs, I suspect it will be difficult for any doctor to make a more definitive diagnosis without that information. If you are concerned or symptoms persist, please visit with your primary care physician.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University